BNF raises alert on steroid suicide risk
By Lilian Anekwe
GPs are being officially warned of the safety risks of systemic steroids after indications that they may raise the risk of suicide.
The new edition of the BNF will draw GPs' attention to the adverse effects that can occur with systemic steroids, including psychiatric reactions and suicidal thoughts.
Last year Pulse reported on research from the UK general practice research database that showed oral steroids were linked to a 2.5-fold increased risk of suicide, rising to four-fold at high doses.
The BNF, published jointly by the BMA and the Royal Pharmaceutical Society of Great Britain, is warning GPs not to prescribe oral steroids to patients with a history of psychosis, or with a family history of psychiatric illness.
The September 2007 BNF will include updated information warning: ‘These drugs, particularly in high doses, can alter mood and behaviour. Systemic corticosteroids should be prescribed with care to patients who are predisposed to psychiatric reactions.'
Professor Saad Shakir, director of the Drug Safety Research Unit in Southampton and a
GP in Dulwich, London, said: ‘People who take systemic corticosteroids could get both ends of the spectrum – feelings of elation and mania, as well as depression.
‘Systemic corticosteroids are used for many conditions so they only should be used after consideration of the cost-benefit ratio.
‘In any case, they should be used at the lowest possible dose, and with constant monitoring so that any change in behaviour is detected as soon as possible.'
Dr Peter Elliott, a prescribing lead for Redbridge PCT and a GP in South Woodford, east London, welcomed the warning and said flagging up the risks to GPs was ‘common sense'.
‘It makes sense to give this issue some publicity because some people may just blindly prescribe them.
‘It's not a common concern because most of the time the benefits outweigh the risks. But it's good to flag up these potential risks so that we are aware of them.
‘GPs should certainly be considering the risks in patients who have a personal or family history of psychiatric illness.'
A BNF spokesperson said: ‘It is important that prescribers are aware of the potential ad-verse reactions of these drugs and that they are discussed with patients.'